Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
graceface12

Spironolactone

Recommended Posts

I started taking spironolactone a little over a month ago. I've seen some subtle improvements so far but nothing drastic, though I've heard it's supposed to drastically improve skin. When should I start seeing results? I also heard about weight gain as a side effect...how often does this occur? I'm also on birth control, will this alter anything or interact with the spironolactone?

Share this post


Link to post
Share on other sites

Any treatment especially dealing with hormones needs to be given at least 3 months to see results

Share this post


Link to post
Share on other sites

I am on spiro and waiting to see good results too, but i am also on yaz. Do you guys think that it's a bad idea to go off of yaz and take only spiro? or at least spiro+another bc? Because yaz is really making me feel so sick...



Graceface12, spiro is generally taken with some bc pills to prevent menstrual irregularities, so i don't think you are doing something wrong. What bc are you taking?

Share this post


Link to post
Share on other sites

You just have to be patient... I am sure that in a few months you will start seeing good results just like everybody else. Have you considered trying also zinc supplements?

Share this post


Link to post
Share on other sites

Hey there! Just thought I'd share my experience. I started on Spiro 50mg and Yasmin on 12/30 last year. It took about 4 months to stop the constant breaking out. I had mild hormonal acne prior due to PCOS. It was only after I upped the Spiro to 75 mg with Yasmin on the 4th month that the oil production slowed down and consistent clarity began. I did gain a little bit of weight due to the estrogen increase, I also grew at least a cup size maybe 2. I just have to watch my diet and may go on Metformin to balance my insulin, issue with PCOS. How are things going for you?

Share this post


Link to post
Share on other sites

I've been taking it now for about a month and a half. I feel like my breaking out has decreased, I broke out a bit more last week just because it was that time of the month, but nothing cystic. I get a a small pimple now on average maybe once every other day. I actually lost 5 pounds so far, but my bust has increased in size I think. does this sound normal?

Share this post


Link to post
Share on other sites

I've been taking it now for about a month and a half. I feel like my breaking out has decreased, I broke out a bit more last week just because it was that time of the month, but nothing cystic. I get a a small pimple now on average maybe once every other day. I actually lost 5 pounds so far, but my bust has increased in size I think. does this sound normal?

Yup! All pretty normal. It took me about 3 1/2 months to finally break through but my dose was low. I did gain weight after upping it to 75mg with BC. My boobs did grow a cup size plus.

Share this post


Link to post
Share on other sites

I started taking spironolactone a little over a month ago. I've seen some subtle improvements so far but nothing drastic, though I've heard it's supposed to drastically improve skin. When should I start seeing results? I also heard about weight gain as a side effect...how often does this occur? I'm also on birth control, will this alter anything or interact with the spironolactone?

Since spiro blocks some testosterone (which can help burn fat) and increases estrogen (which is the primary reason why women naturally have more fat than men), yes it can cause weight gain.

Initially when I was on 100mg I gained 5-10 pounds. I freaked out and halved my dose to 50mg. The weight came off but the acne worsened. I went back to 100mg and this time the weight did not come back. I think what made the difference for me was that I made sure I took my first pill at breakfast and my second pill at lunch. When I gained the weight I was taking one pill at breakfast and one pill at dinner. Spiro increases cortisol and if you take it too late in the day it can mess up your body's rhythm.

Share this post


Link to post
Share on other sites

My face cleared up and I only experience a pimple or two MAYBE during menstruation on spiro. However, I've been on 100mg dosage for about a year, year and a half, and have gained 10-15 pounds... 125 is what I averaged about a year ago and now am at 135. When I first noticed the weight gain, I thought it was just my freshman 15 coming in even though I was a junior. So I started working out, watching what I ate, saying no to donuts and yes to oatmeal. Nothing happened.... Accept I gained MORE WEIGHT. Not muscle, just fat... I started to suspect the cause was the spiro and birth control a couple months ago when NOTHING worked to lose weight! I also lost my sex drive (which that was probably due to the birth control not spiro). I'm interested in graceface12's advice! I may give that a shot, I have been taking the pill at night!

Share this post


Link to post
Share on other sites

Hey Jojo5482,

How long were you on the 100mg of Spiro for?

I just started a where I describe what happened to me over the course of 8 months on Spiro. I gained 25lbs that I have not been able to lose no matter how much I exercise or how well I eat.

Have you been able to lose the weight? Have you stopped taking Spiro?

Share this post


Link to post
Share on other sites

My face cleared up and I only experience a pimple or two MAYBE during menstruation on spiro. However, I've been on 100mg dosage for about a year, year and a half, and have gained 10-15 pounds... 125 is what I averaged about a year ago and now am at 135. When I first noticed the weight gain, I thought it was just my freshman 15 coming in even though I was a junior. So I started working out, watching what I ate, saying no to donuts and yes to oatmeal. Nothing happened.... Accept I gained MORE WEIGHT. Not muscle, just fat... I started to suspect the cause was the spiro and birth control a couple months ago when NOTHING worked to lose weight! I also lost my sex drive (which that was probably due to the birth control not spiro). I'm interested in graceface12's advice! I may give that a shot, I have been taking the pill at night!

Loss of sex drive is definitely spiro

Share this post


Link to post
Share on other sites

My face cleared up and I only experience a pimple or two MAYBE during menstruation on spiro. However, I've been on 100mg dosage for about a year, year and a half, and have gained 10-15 pounds... 125 is what I averaged about a year ago and now am at 135. When I first noticed the weight gain, I thought it was just my freshman 15 coming in even though I was a junior. So I started working out, watching what I ate, saying no to donuts and yes to oatmeal. Nothing happened.... Accept I gained MORE WEIGHT. Not muscle, just fat... I started to suspect the cause was the spiro and birth control a couple months ago when NOTHING worked to lose weight! I also lost my sex drive (which that was probably due to the birth control not spiro). I'm interested in graceface12's advice! I may give that a shot, I have been taking the pill at night!

Loss of sex drive is definitely spiro

When I was on spiro I actually LOST quite a bit of weight over the year that I took it (my dose was 125 mg). I tend to hold water weight very easily however (My weight actually oscillates 5 pounds or so every other day), so the diuretic effect may have been the reason for my weight loss. I've never gained weight from starting or stopping birth control, so maybe the tendency to lose or gain weight varies as an individual difference.

In terms of loss of sex drive, yeah...spiro might be the culrpit, but I am more inclined to agree with you and suspect the birth control.

With all of that being said, spiro never worked for me, and I ended up going on accutane (which worked great). It sounds like it's working well for you though, good luck!

Share this post


Link to post
Share on other sites

Just out of curiosity, is is fairly easy to get prescribed spiro for very mild acne, but very oily skin? I also have other indicators that I have some sort of a hormonal imbalance; oily skin, acne primarily on chin/around mouth are and lower cheeks, "light unwanted facial hairs". Every damn time I go to the derm though, my acne clears up and there is no proof /:

Share this post


Link to post
Share on other sites

Just out of curiosity, is is fairly easy to get prescribed spiro for very mild acne, but very oily skin? I also have other indicators that I have some sort of a hormonal imbalance; oily skin, acne primarily on chin/around mouth are and lower cheeks, "light unwanted facial hairs". Every damn time I go to the derm though, my acne clears up and there is no proof /:

Spiro is a pretty serious drug, I think if your acne is very mild you shouldnt want to take it, just my opinion. I think a derm would know best about how to help you with your skin but if the derm sees you with clear skin she most likely won't give you a drug!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×